I’m writing this sitting on the sofa feeling totally exhausted. I suspect my body is reacting to the fact that it took four – yes, four – attempts at the hospital today to find a vein into which they could inject the radioactive tracer for the PET CT scan I was to have.
We got there eventually but at one stage – I think it was during the third attempt – I started sweating and feeling queasy and I genuinely thought I might faint. I closed my eyes, rested my head in the hand that wasn’t being used for the injection, took some deep breaths and, thankfully, it passed. I felt sorry for the lovely chap doing his best to find a decent vein; he felt sorry for me, having to go through this. In the end, I had the injection through a vein in the back of my hand, the second attempt in that area.
Injection over, I then had to sit quietly for an hour while the radiotracer worked its way round my body before then spending half an hour lying on my back in the scanner with my arms stretched out behind my head, taking care to stay as still as possible for the whole time.
Scans and needles generally don’t bother me but today was taxing to say the least.
This was my first scan since starting on capecitabine oral chemotherapy at the end of May. It’s to measure how this latest treatment is working. That is, is it having the desired effect of stopping the secondary breast cancer that has spread to my bones and infiltrated my bone marrow from spreading further?
Until very recently, all the signs were positive. I’d moved from a three-week cycle comprising two consecutive weeks on chemo tablets followed by one week off to a four-week cycle of one week on followed by one week off and the same again.
My haemoglobin level was again within the normal range – albeit at the lower end – for the first time since April.
As for side effects, I was tolerating capecitabine well. I’d been feeling fine on the whole. Walking for miles, going on long bike rides, playing tennis. Also, no diarrhoea whatsoever; this can be a big problem. I’d been getting some tingling in the fingers of my left hand and my toes and the surrounding area of the soles of my feet had been feeling kind of numb – even more numb than usual (a side effect from the chemo I had as part of my treatment for primary breast cancer five years ago now, known as chemotherapy-induced peripheral neuropathy). It’s undeniably annoying and irritating but it is tolerable. There’s still no pain from the cancer itself.
Importantly, the relevant tumour marker had been falling with each cycle of capecitabine. Until this latest cycle, that is. The number is not up by much, relatively speaking, but it’s still up. I can’t deny it was a bit of a body blow when the consultant gave me that particular piece of news at my clinic appointment with her last week. “I’m never going to be stable, am I?”, I think was my response.
Capecitabine is my second line of treatment and I started cycle #6 this evening. With the first line (see previous blogs), the tumour marker kept going down until it got to a certain level – at which point it started going up again and just kept going up. We eventually moved on from that treatment when scans showed signs that the cancer had progressed. Will it be the same with capecitabine or will we manage to keep that tumour marker subdued and hope this recent rise was a one off?
I get the scan results in a couple of weeks’ time. I’ll have another round of blood tests beforehand and will get both the scan and blood test results at the same time. We’re clearly hoping for no progression but we have to be on the lookout for what might be causing that marker to rise.
I could have had the scan next week, in which case there would only be a week between having it and getting the results. For various reasons, I chose this week, even though it means a longer wait.
Pandemic restrictions permitting, we’re planning some nice adventures over the next couple of weeks but I’ll no doubt find myself increasingly thinking about what the results might be the closer we get to the date of my next appointment.
I’ve had many, many experiences with needles in recent years – to have blood taken, to enable the insertion of a cannula so I can be given iv chemotherapy or iv antibiotics or blood transfusions, or, as was the case today, to have a radiotracer injected for a PET CT scan. In all that time, there have been very few problems. Regardless, you always have some degree of concern that it won’t go well, especially when you’re aware that your veins are most likely damaged from earlier iv chemo. This is as good an opportunity as any to express my gratitude to the fabulous phlebotomists and oncology nurses at St George’s Hospital in south west London where I’m currently being treated. I know it’s their job, but the care they show and the tenderness with which they treat you make things so much easier.
As for the results of this latest scan, what will be will be. In the meantime, let’s take each day as it comes.
Note: This is my first post since early August. A lot has happened over the past couple of months and for a while I really didn’t feel like writing. It feels good to be in the saddle again.